Alert archive / California / High Surf Advisories in 2021

High Surf Advisory 7, NWS San Diego, CA

October 24, 2021Orange County, San Diego County, California

NWS San Diego, CA issued this high surf advisory at Oct 24, 2021, 1:20 AM PDT for Orange County, San Diego County, California. It took effect at Oct 25, 2021, 11:00 AM PDT. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2021, 1:20 AM PDT (08:20 UTC)
In effect from
Oct 25, 2021, 11:00 AM PDT
Expired
Oct 27, 2021, 3:00 AM PDT
In force
40 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WHUS46 KSGX 240820
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
120 AM PDT Sun Oct 24 2021

CAZ043-552-242115-
/O.NEW.KSGX.SU.Y.0007.211025T1800Z-211027T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
120 AM PDT Sun Oct 24 2021

...HIGH SURF ADVISORY IN EFFECT FROM 11 AM MONDAY TO 3 AM PDT
WEDNESDAY...

* WHAT...Large breaking waves of 6 to 8 feet. Sets to 10 feet in
  southern San Diego County.

* WHERE...San Diego County and Orange County Coastal Areas.

* WHEN...From 11 AM Monday to 3 AM PDT Wednesday.

* IMPACTS...High rip current risk expected, which can pull
  swimmers and surfers out to sea and cause drowning. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions. Rock 
jetties can be deadly in such conditions; stay off any rocks.

&&

$$

APR
9 follow-up statements
461 
WHUS46 KSGX 242056
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
156 PM PDT Sun Oct 24 2021

CAZ043-552-250500-
/O.CON.KSGX.SU.Y.0007.211025T1800Z-211027T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
156 PM PDT Sun Oct 24 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 11 AM MONDAY TO 3 AM
PDT WEDNESDAY...

* WHAT...Large breaking waves of 6 to 8 feet. Sets to 10 feet in 
  southern San Diego County.

* WHERE...San Diego County and Orange County Coastal Areas.

* WHEN...From 11 AM Monday to 3 AM PDT Wednesday.

* IMPACTS...High rip current risk expected, which can pull 
  swimmers and surfers out to sea and cause drowning. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

Small
973 
WHUS46 KSGX 250339
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
839 PM PDT Sun Oct 24 2021

CAZ043-552-251315-
/O.CON.KSGX.SU.Y.0007.211025T1800Z-211027T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
839 PM PDT Sun Oct 24 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 11 AM MONDAY TO 3 AM
PDT WEDNESDAY...

* WHAT...Large breaking waves of 6 to 8 feet. Sets to 10 feet in 
  southern San Diego County.

* WHERE...San Diego County and Orange County Coastal Areas.

* WHEN...From 11 AM Monday to 3 AM PDT Wednesday.

* IMPACTS...High rip current risk expected, which can pull 
  swimmers and surfers out to sea and cause drowning. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CO
165 
WHUS46 KSGX 250917
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
217 AM PDT Mon Oct 25 2021

CAZ043-552-252100-
/O.CON.KSGX.SU.Y.0007.211025T1800Z-211027T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
217 AM PDT Mon Oct 25 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 3 AM PDT WEDNESDAY...

* WHAT...Large breaking waves of 5 to 8 feet. Sets to 10 feet in 
  southern San Diego County.

* WHERE...San Diego County and Orange County Coastal Areas.

* WHEN...From 11 AM Today to 3 AM PDT Wednesday.

* IMPACTS...High rip current risk expected, which can pull 
  swimmers and surfers out to sea and cause drowning. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$
759 
WHUS46 KSGX 252009
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
109 PM PDT Mon Oct 25 2021

CAZ043-552-260500-
/O.CON.KSGX.SU.Y.0007.000000T0000Z-211027T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
109 PM PDT Mon Oct 25 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
WEDNESDAY...

* WHAT...Large breaking waves of 5 to 8 feet. Sets to 10 feet in 
  southern San Diego County.

* WHERE...San Diego County and Orange County Coastal Areas.

* WHEN...From 11 AM Today to 3 AM PDT Wednesday.

* IMPACTS...High rip current risk expected, which can pull 
  swimmers and surfers out to sea and cause drowning. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

ES
903 
WHUS46 KSGX 260435
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
935 PM PDT Mon Oct 25 2021

CAZ043-552-261300-
/O.CON.KSGX.SU.Y.0007.000000T0000Z-211027T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
935 PM PDT Mon Oct 25 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
WEDNESDAY...

* WHAT...Surf of 5 to 8 feet. Sets to 10 feet in southern San 
  Diego County.

* WHERE...San Diego County and Orange County Coastal Areas.

* WHEN...Through 3 AM PDT Wednesday.

* IMPACTS...High rip current risk expected, which can pull 
  swimmers and surfers out to sea and cause drowning. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

SS
943 
WHUS46 KSGX 260912
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
212 AM PDT Tue Oct 26 2021

CAZ043-552-262130-
/O.CON.KSGX.SU.Y.0007.000000T0000Z-211027T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
212 AM PDT Tue Oct 26 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
WEDNESDAY...

* WHAT...Surf of 3 to 8 feet. Sets to 10 feet this morning in 
  southern San Diego County.

* WHERE...Beaches of San Diego and Orange Counties.

* WHEN...Through 3 AM PDT Wednesday.

* IMPACTS...High rip current risk expected, which can pull 
  swimmers and surfers out to sea and cause drowning. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$
189 
WHUS46 KSGX 261943
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1243 PM PDT Tue Oct 26 2021

CAZ043-552-270500-
/O.CON.KSGX.SU.Y.0007.000000T0000Z-211027T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1243 PM PDT Tue Oct 26 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
WEDNESDAY...

* WHAT...Surf of 3 to 8 feet. Sets to 10 feet in southern San 
  Diego County.

* WHERE...Beaches of San Diego and Orange Counties.

* WHEN...Through 3 AM PDT Wednesday.

* IMPACTS...High rip current risk expected, which can pull 
  swimmers and surfers out to sea and cause drowning. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

Schenk
086 
WHUS46 KSGX 270435
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
935 PM PDT Tue Oct 26 2021

CAZ043-552-271000-
/O.CON.KSGX.SU.Y.0007.000000T0000Z-211027T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
935 PM PDT Tue Oct 26 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM WEDNESDAY...

* WHAT...Surf of 3 to 8 feet. Sets to 10 feet in southern San 
  Diego County.

* WHERE...Beaches of San Diego and Orange Counties.

* WHEN...Through 3 AM Wednesday.

* IMPACTS...High rip current risk, which can pull swimmers and 
  surfers out to sea and cause drowning. Large breaking waves can 
  cause injury, wash people off beaches and rocks, and capsize 
  small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

Moede
362 
WHUS46 KSGX 271009
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
309 AM PDT Wed Oct 27 2021

CAZ043-552-271115-
/O.EXP.KSGX.SU.Y.0007.000000T0000Z-211027T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
309 AM PDT Wed Oct 27 2021

...HIGH SURF ADVISORY HAS EXPIRED...

Swell and surf continues to subside this morning and the high surf
advisory has expired.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Oct 23, 9:05 PM PDT, 4 hours 15 minutes earlier.

Area forecast discussion, Oct 23, 9:05 PM PDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
905 PM PDT Sat Oct 23 2021

.SYNOPSIS...
Dry and slightly warmer weather is in store for Sunday. A storm
on Monday will bring widespread rain to the region. High pressure
building in behind the trough will bring dry, warmer weather
Tuesday through Friday, with weak offshore flow at times.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

EVENING UPDATE...
Evening satellite imagery shows plenty of high cloud cover in
strong west flow aloft. The marine layer inversion base in the 00Z
KNKX sounding has lowered significantly from this morning, so low
clouds won't be as expansive tonight. Gusty west winds are ongoing
in the mountains and deserts, strongest through the passes where
gusts around 45 mph are being reported. Winds will slowly weaken
late tonight into Sunday morning. It will be slightly warmer
Sunday as weak high pressure builds in behind a departing trough,
though high temperatures will remain several degrees below normal.
The forecast remains on track, especially with the storm on
Monday, so no adjustments were needed this evening.

PREVIOUS DISCUSSION...
A stronger and more amplified low pressure system is slated to
impact California Sunday and Monday, bringing widespread rain to
the state. Ensembles have slowed this system down a bit in the
last couple of runs, with precipitation not anticipated to push
into SoCal until late Monday morning. The most widespread rainfall
is expected Monday afternoon and evening. Forecast rainfall
totals have largely remained unchanged in the last couple of days.
The San Bernardino mountains are expected to see the most
rainfall, with 1 to 1.5 inches forecast. The Inland Empire and
Inland Orange County could see up to 0.50 inch. San Diego County
will see lesser amounts, with 0.20 to 0.40 inch expected, locally
higher in the mountains. Little, if any, rainfall will occur in
the lower deserts.

Since this storm is tapping into warm, atmospheric river moisture,
snow levels will remain quite high with this system, mostly above
8,000 feet. This will limit snow accumulations to the highest
peaks, such as Mount San Gorgonio and Mount San Jacinto.

Breezy southwest to west winds are expected through the passes and
on the desert slopes of the mountains on Monday, with gusts to 50
mph possible.

The storm system will exit to the east on Tuesday, with high
pressure building in behind it. Dry and warmer weather is in store
Tuesday through Friday, with weak offshore flow at times.

&&

.AVIATION...
240300Z...Coasts/Valleys...BKN-OVC low clouds based 2000-3500 ft MSL
will become more widespread along the coast and spread inland after
04Z. SCT conditions expected 16-18Z Sun. Otherwise, SCT-BKN high
clouds AOA 20000 ft MSL expected through Sun afternoon.

Mountains/Deserts....Coastal slopes below 4500 ft MSL occasionally
obscured in clouds through 18Z Sun, otherwise SCT-BKN high clouds
AOA 20,000 ft MSL and unrestricted vis.

&&

.MARINE...
Northwest winds with gusts around 20 knots will continue overnight
in the outer coastal waters. An incoming storm system will bring
more west-northwest winds with gusts 20-25 knots in the outer waters
and up to 20 knots in the inner waters. Combined seas of 6-9 ft
expected Monday afternoon into Tuesday, highest in the outer waters.

&&

.BEACHES...
Elevated to high surf and a high rip current risk is expected at
Southern California beaches Monday through Wednesday. A long period
west-northwest swell, and a long period south-southwest swell will
result in surf of 5 to 7 feet, with sets up to 10 feet possible in
southern San Diego County.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.

PZ...NONE.

&&

PUBLIC...SS/Connolly
AVIATION/MARINE/BEACHES...CO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 1:49 AM PDTSmall Craft AdvisorySGX48 hr
Oct 24, 1:38 PM PDTWind AdvisorySGXRiverside, San Bernardino, San Diego36 hr

Nearby

High Surf Advisories in California, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.